Steroid cream withdrawal leaves woman with oozing 'yellow crust' on skin

Ariane Sajous, 26, from Angoulême, France, was first given topical steroid cream by a dermatologist as a young teenager to treat a flare-up of eczema on her face.

For the next decade, she’d use the cream whenever she had a flare-up and the rashes and itching would go away. That is until her body stopped responding to treatment.

In 2017, art student Ariane’s skin continued to get worse despite slathering on the prescribed cream, and she says by this point she was having ‘a very severe skin crisis that happened around three times a year’ that she felt wasn’t eczema.

‘My face would swell and I’d have yellow crusts on my face, it was very debilitating and terrifying when you don’t know what’s happening to you,’ said Ariane.

‘Eventually I began to do my own research into the cause of these violent skin outbreaks and found the TSW profiles on Instagram.’

TSW, or Topical Steroid Withdrawal, is a condition that can come about as a side effect of long-term steroid use (or overuse). It’s not something that’s well understood among doctors, partly because it doesn’t affect everyone who uses the creams.

Topical steroids are one of the most common treatments for skin conditions like eczema, and there’s no diagnostic criteria for the ‘right’ amount to use. This can lead to patients not being correctly told how often to reapply, as was the case with Ariane.

She claims she was only told about some of the possible effects of the cream she was prescribed, and advised to avoid putting the cream on her eyelids. She also said that only one doctor told her not to put the treatment on her face at all.

When the flare-ups continued getting worse, Ariane decided to look into what might be happening, and came across people talking about TSW on Instagram. In November last year, she then stopped using the creams.

The decision to stop using the creams came about because Ariane wanted to break her dependence on them, but things got worse before they got better. She developed incredibly sore wounds and scabs across her face, neck, and ear, and became too afraid to leave the house.

Describing the effects of the withdrawal, Ariane said: ‘It is a perpetual rollercoaster between self-love and self-hate.

‘I spent more than a month locked in my room because I didn’t want anyone to see me. It was hard not to feel ugly and disgusting and I feel I have to tell people I’ve just met that this is not contagious. I’m afraid of disgusting my friends and my boyfriend, because I disgust myself.

‘I learned how to detach myself from controlling my appearance and my need for perfection and then you learn to love yourself, to understand that your skin is just trying to heal and that you are lucky that you found the solution despite the lack of medical awareness.’

Alongside quitting steroids, Ariane embarked on an experimental ‘non-moisturising’ treatment (NMT) – which involved eating only dry food.

NMT, developed by Dr Kenji Sato in Japan, is supposed to speed up withdrawa by ‘training’ the skin to produce cortisol (which Dr Sato claims it stops being able to do after relying on steroids for many years).

It requires limiting water intake, using no moisturiser, and only showering to clean infection. There are also rigorous rules around sleeping and exercising, making for a brutal – albeit shorter – withdrawal period.

Ariane – who had quit her part-time waitressing job because of her sore skin – said: ‘I used to eat only the driest food I could find, rusks, butter, nuts, bananas, dehydrated fruits, and meat protein to heal the skin, and I wasn’t eating a lot because I was in a very poor state physically and morally.

‘I didn’t eat dinner to let the body focus on healing the skin at night instead of digestion. I was drinking one litre of water max per day, including the water the food contained.’

After three months of following this difficult routine, Ariane began to see vast improvements in the condition of her skin. She’s now able to eat what she wants, and has been making art about her journey.

Although she still experiences the occasional flare-up, things are looking up for Ariane.

‘My skin is still healing,’ she said. ‘I still have obvious wounds on my face, legs and arms but I can do things.’

‘I’m always afraid I’ll go back to my worst of course, but we don’t know and can’t know how it will evolve – so I just try to deal with it.’

Do you have a story to share?

Get in touch by emailing [email protected]

Source: Read Full Article